Alert archive / Alabama / Tornado Warnings in 2005

Tornado Warning 118, NWS Birmingham, AL

August 30, 2005Barbour County, Bullock County, Alabama

NWS Birmingham, AL issued this tornado warning at Aug 30, 2005, 1:46 AM CDT for Barbour County, Bullock County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2005, 1:46 AM CDT (06:46 UTC)
Expired
Aug 30, 2005, 2:15 AM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Barbour County, AL, Bullock County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 6:40 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
425 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 300646
TORBMX
ALC005-011-300715-
/O.NEW.KBMX.TO.W.0118.050830T0646Z-050830T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 AM CDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BARBOUR COUNTY IN SOUTHEAST ALABAMA
  EASTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA

* UNTIL 215 AM CDT

* AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  DEVELOPING TORNADO NEAR MOUNT ANDREW...OR ABOUT 16 MILES SOUTHEAST 
  OF UNION SPRINGS...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MIDWAY BY 155 AM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3194 8567 3223 8546 3223 8544 3217 8544
      3216 8543 3215 8541 3215 8526 3214 8525
      3185 8551

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 300703
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CDT TUE AUG 30 2005

ALC005-011-300715-
/O.CON.KBMX.TO.W.0118.000000T0000Z-050830T0715Z/
BARBOUR AL-BULLOCK AL-
203 AM CDT TUE AUG 30 2005

...A TORNADO WARNING CONTINUES UNTIL 215 AM CDT FOR NORTHEASTERN
BULLOCK AND WESTERN BARBOUR COUNTIES...

AT 203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MIDWAY...OR ABOUT
14 MILES SOUTHEAST OF UNION SPRINGS...MOVING NORTHEAST AT 45 MPH.

TWO OTHER POSSIBLE TORNADOES WERE DEVELOPING BETWEEN CLAYTON AND 
LOUISVILLE...THEN AROUND 3 MILES SOUTHEAST OF CLIO.  THEY WERE 
MOVING NORTHEAST AROUND 45 MPH.

THE TORNADOES WILL AFFECT RURAL WESTERN BARBOUR COUNTY AND FAR 
EASTERN BULLOCK COUNTY...INCLUDING AREAS NEAR CLIO... 
LOUISVILLE...BLUE SPRINGS...CLAYTON...AND MIDWAY. 

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.

LAT...LON 3163 8575 3223 8546 3223 8544 3217 8544
      3216 8543 3215 8541 3215 8526 3214 8525
      3163 8550

$$

MBS/91

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 9:34 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 29, 9:34 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 PM CDT MON AUG 29 2005

.SHORT TERM...TROPICAL STORM KATRINA WILL CONTINUE TO AFFECT
CENTRAL ALABAMA TONIGHT AND THE STRONGEST WINDS WILL OCCUR
THROUGH 1 AM CDT ACROSS THE AREA.

AT 930 PM CDT...KATRINA WAS LOCATED NEAR COLUMBUS MISSISSIPPI.
THE STORM WAS MOVING NORTH AROUND 15 MPH...AND HAD SUSTAINED
WINDS BETWEEN 50 AND 55 MPH.

WINDS ACROSS THE FORECAST AREA WERE HIGHEST WEST NEAR THE
CENTER...SUSTAINED 30 TO 50 MPH WITH GUSTS UP TO 70 MPH.
WINDS WERE LIGHTER EAST...SUSTAINED 15 TO 25 MPH AND GUSTS UP
TO 40 MPH.  STEADY RAIN WAS DETECTED BY RADAR NORTH OF INTERSTATE
59...AND ONE MAIN FEEDER BAND WAS ROUGHLY ALONG INTERSTATE 65.

FOR THE REST OF TONIGHT...THE HEAVIEST WIND AND RAIN WILL OCCUR
FROM NOW UNTIL 1 AM CDT ACROSS CENTRAL ALABAMA...MAINLY ALONG AND
NORTH OF INTERSTATE 20.

AS FOR WINDS...GUSTS UP TO 70 MPH ARE POSSIBLE ALONG AND NORTH OF
INTERSTATE 59...AND 50 MPH SOUTH THROUGH 1 AM CDT.  THE WIND WILL
WEAKEN OVER THE NEXT HOUR SOUTH OF AN ALICEVILLE TO PHENIX CITY LINE
WHERE PRESSURE RISES WERE NOTED AT 9 PM CDT.  AREAS NORTH OF THIS
LINE WILL EXPERIENCE LIGHTER WINDS AFTER MIDNIGHT CDT.

FOR NOW...DO NOT PLAN ON ADJUSTING CURRENT WIND WARNINGS
AND ADVISORIES.

THERE IS STILL A SMALL CHANCE FOR TORNADOES TONIGHT...THOUGH IT
APPEARS THIS CHANCE IS LESSONING BY THE MOMENT AS THE AIR IS
FAIRLY STABLE.  AREAS EAST OF INTERSTATE 65 HAVE THE BEST CHANCE
FOR ISOLATED TORNADOES THROUGH 2 AM CDT OR SO...BUT AGAIN THINK
THIS CHANCE REMAINS LOW.

WILL LIKELY REMOVE AREAS SOUTHWEST OF A VERNON TO TUSCALOOSA
TO SELMA LINE FROM THE TORNADO WATCH BY 1030 PM CDT.

HEAVY RAIN WILL END ACROSS AREAS NORTHWEST OF INTERSTATE 59 BY 2 AM
CDT AS KATRINA MOVES NORTHWARD AND DRIER AIR WORKS INTO THE AREA.
AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL ARE LIKELY IN
THESE LOCATIONS.  THINK MOST AREAS WILL BE DRY BY 4 AM CDT.

WILL LIKELY CANCEL THE FLASH FLOOD WATCH BY 4 AM CDT.

PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR THE
LATEST UPDATES OF ALL OF OUR CURRENT PRODUCTS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
     OF INTERSTATE 65 UNTIL 4 PM CDT TUESDAY.

     WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65
     UNTIL 4 PM CDT TUESDAY.

     FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA UNTIL
     TUESDAY EVENING.

&&

MBS/91
Hazardous weather outlook, Aug 30, 12:59 AM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1259 AM CDT TUE AUG 30 2005

ALZ011>015-017>050-310600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1259 AM CDT TUE AUG 30 2005

...INLAND TROPICAL STORM WARNING IN EFFECT ALL OF CENTRAL
ALABAMA THROUGH 10 AM TUESDAY...

...A TORNADO WATCH IS IN EFFECT FOR PARTS OF EASTERN ALABAMA UNTIL 5
AM TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

DAMAGING WINDS REMAIN POSSIBLE ACROSS ALL OF CENTRAL ALABAMA IN THE
WAKE OF TROPICAL STORM KATRINA.  KATRINA CONTINUES TO WEAKEN AS IT
TRACKS ACROSS NORTHEASTERN MISSISSIPPI.  HOWEVER...DRY AIR
FILTERING IN BEHIND THE STORM IS ENHANCING SURFACE WINDS RESULTING
IN A PROLONGED THREAT.  SUSTAINED SPEEDS BETWEEN 35 AND 40 MPH...
WITH GUSTS TO 65 MPH WILL CAUSE DAMAGE TO TREES AND POWER LINES
RESULTING IN WIDESPREAD POWER OUTAGES.

ADDITIONALLY...ISOLATED TORNADOES REMAIN POSSIBLE IN EASTERN ALABAMA
IN ASSOCIATION WITH THE LAST FEEDER BAND MOVING ACROSS THE STATE.

CONDITIONS SHOULD IMPROVE SIGNIFICANTLY BEFORE NOON ON TUESDAY.

FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM
WARNING (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX).

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

RAINFALL TOTALS FROM KATRINA SHOULD REMAIN UNDER THREE INCHES WHICH
SHOULD NOT RESULT IN ANY WIDESPREAD FLOODING PROBLEMS.  HOWEVER...
RIVER STAGES WILL NEED TO BE MONITORED CLOSELY OVER THE NEXT
COUPLE OF DAYS.
.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL...WILL NOT BE NEEDED TONIGHT.

12/SIRMON

In the hours before

Local storm report, Aug 30, 1:09 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   BIRMINGHAM              33.53N 86.80W
08/29/2005                   JEFFERSON          AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN
            COUNTYWIDE. SEVERAL ROADWAYS WERE TEMPORARILY IMPASSABLE
            DUE TO THE FALLEN TREES. AT LEAST TWO STRUCTURES
            SUSTAINED SIGNIFICANT ROOF DAMAGE. MORE THAN 60,000
            CUSTOMERS WITHOUT POWER.

&&

LINHARES
Local storm report, Aug 30, 1:10 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   ALABASTER               33.23N 86.82W
08/29/2005                   SHELBY             AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
            POWER OUTAGES ARE WIDESPREAD.

&&

LINHARES
Local storm report, Aug 30, 1:11 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TROPICAL STORM   ROCKFORD                32.89N 86.22W
08/29/2005                   COOSA              AL   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES WERE BLOWN DOWN COUNTYWIDE.
            SEVERAL AREAS ARE WITHOUT POWER.

&&

LINHARES
Special weather statement, Aug 30, 1:19 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 AM CDT TUE AUG 30 2005

ALZ011>015-017-022>027-033>036-040>044-301000-
AUTAUGA-BIBB-BLOUNT-CHILTON-COOSA-DALLAS-ELMORE-FAYETTE-JEFFERSON-
LAMAR-LOWNDES-MARION-MONTGOMERY-PERRY-PICKENS-SHELBY-ST CLAIR-
TALLADEGA-TUSCALOOSA-WALKER-WINSTON-
119 AM CDT TUE AUG 30 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED TORNADO
WATCH NUMBER 757 FOR THE FOLLOWING AREAS.

IN CENTRAL ALABAMA...

AUTAUGA...            BIBB...               BLOUNT...
CHILTON...            JEFFERSON...          PERRY...
SHELBY...             ST. CLAIR...          WALKER.

IN EAST CENTRAL ALABAMA...

COOSA...              ELMORE...             TALLADEGA.

IN NORTHWEST ALABAMA...

MARION...             WINSTON.

IN SOUTH CENTRAL ALABAMA...

DALLAS...             LOWNDES...            MONTGOMERY.

IN WEST CENTRAL ALABAMA...

FAYETTE...            LAMAR...              PICKENS...
TUSCALOOSA.

ALZ018>021-028-029-037-038-045>050-301000-
BARBOUR-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CLAY-CLEBURNE-ETOWAH-LEE-
MACON-PIKE-RANDOLPH-RUSSELL-TALLAPOOSA-
119 AM CDT TUE AUG 30 2005

TORNADO WATCH NUMBER 757 REMAINS IN EFFECT UNTIL 5 AM CDT FOR THE
FOLLOWING AREAS.

IN EAST CENTRAL ALABAMA...

CALHOUN...            CHAMBERS...           CLAY...
CLEBURNE...           LEE...                RANDOLPH...
TALLAPOOSA.

IN NORTHEAST ALABAMA...

CHEROKEE...           ETOWAH.

IN SOUTHEAST ALABAMA...

BARBOUR...            BULLOCK...            MACON...
PIKE...               RUSSELL.

MBS/91
Local storm report, Aug 30, 1:22 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TROPICAL STORM   ALEXANDER CITY          32.93N 85.93W
08/29/2005                   TALLAPOOSA         AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES WERE BLOWN DOWN
            COUNTYWIDE. SEVERAL HOMES WERE DAMAGED AND MANY
            OUTBUILDINGS WERE DESTROYED. POWER OUTAGES WERE
            WIDESPREAD. SOME OF THE DAMAGE MAY BE TORNADO RELATED.

&&

LINHARES
Local storm report, Aug 30, 1:42 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 AM CDT TUE AUG 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TROPICAL STORM   GREENSBORO              32.70N 87.59W
08/29/2005                   HALE               AL   EMERGENCY MNGR

            *** 2 INJ *** HUNDREDS OF TREES WERE BLOWN DOWN
            COUNTYWIDE. AT LEAST THREE QUARTERS OF THE COUNTY IS
            WITHOUT POWER. AT LEAST 30 STRUCTURES DAMAGED...SOME OF
            THE DAMAGE WAS MAJOR. TWO PEOPLE WERE INJURED WHEN A TREE
            FELL ONTO A MOBILE HOME. ONE MAN WAS INJURED WHEN HE LEFT
            HIS VEHICLE TO CLEAR A TREE FROM THE ROADWAY AND WAS
            SUBSEQUENT HIT BY ANOTHER VEHICLE.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 8:43 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion3 hr
Aug 30, 2:36 AM CDTTornado WarningBMXBarbour, Russell23 min

Nearby

Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.